Alert archive / Maine / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 19, NWS Caribou, ME

June 29, 2012Hancock County, Penobscot County, Washington County, Maine

NWS Caribou, ME issued this severe thunderstorm warning at Jun 29, 2012, 8:18 PM EDT for Hancock County, Penobscot County, Washington County, Maine. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 29, 2012, 8:18 PM EDT (00:18 UTC)
Expired
Jun 29, 2012, 9:00 PM EDT
In force
42 min
Issued by
NWS Caribou, ME
Area
Storm-based polygon

Counties Hancock County, ME, Penobscot County, ME, Washington County, ME

The radar

The Caribou radar (KCBW), 87 km from the middle of the area, began a volume at 00:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Caribou, ME (KCAR), launched 00:00Z, 0.3 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Caribou, ME at 00:00Z on 2012-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 742 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Caribou, ME at 00:00Z on 2012-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -73 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
742 J/kg
Mixed-layer CIN
-94 J/kg
Mixed-layer LCL
806 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
-73 m²/s²
0-3 km storm-relative helicity
-56 m²/s²
Significant tornado parameter
-0.2
Supercell composite
-2.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

380 
WUUS51 KCAR 300018
SVRCAR
MEC009-019-029-300100-
/O.NEW.KCAR.SV.W.0019.120630T0018Z-120630T0100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CARIBOU ME
818 PM EDT FRI JUN 29 2012

THE NATIONAL WEATHER SERVICE IN CARIBOU MAINE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL PENOBSCOT COUNTY IN EAST CENTRAL MAINE...
  EXTREME NORTHEASTERN HANCOCK COUNTY IN SOUTHEAST MAINE...
  NORTHERN WASHINGTON COUNTY IN SOUTHEAST MAINE...

* UNTIL 900 PM EDT

* AT 812 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED OVER 
  SPRINGFIELD AND MOVING EAST AT 30 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO GRAND
  LAKE STREAM...TOPSFIELD AND PRINCETON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

PLEASE REPORT SEVERE WEATHER BY CONTACTING YOUR NEAREST LAW
ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL
WEATHER SERVICE FORECAST OFFICE.

&&

LAT...LON 4503 6720 4509 6779 4523 6830 4552 6785
      4557 6744 4550 6743 4548 6749 4534 6742
      4529 6747 4525 6746 4516 6738 4514 6732
TIME...MOT...LOC 0017Z 278DEG 31KT 4539 6798

$$

HEWITT
1 follow-up statement
886 
WWUS51 KCAR 300100
SVSCAR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
900 PM EDT FRI JUN 29 2012

MEC009-019-029-300110-
/O.EXP.KCAR.SV.W.0019.000000T0000Z-120630T0100Z/
PENOBSCOT ME-WASHINGTON ME-HANCOCK ME-
900 PM EDT FRI JUN 29 2012

...THE SEVERE THUNDERSTORM WARNING FOR EXTREME NORTHEASTERN
HANCOCK...NORTHERN WASHINGTON AND EAST CENTRAL PENOBSCOT COUNTIES HAS
EXPIRED...

THE THUNDERSTORM THAT PROMPTED THE WARNING AS MOVED INTO NEW BRUNSWICK.

PLEASE REPORT SEVERE WEATHER BY CONTACTING YOUR NEAREST LAW
ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL
WEATHER SERVICE FORECAST OFFICE.

LAT...LON 4503 6720 4509 6779 4523 6830 4552 6785
      4557 6744 4550 6743 4548 6749 4534 6742
      4529 6747 4525 6746 4516 6738 4514 6732
TIME...MOT...LOC 0100Z 278DEG 31KT 4534 6746

$$

HEWITT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 8:18 PM EDT, 0 minutes earlier.

Area forecast discussion, Jun 29, 8:18 PM EDT, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
818 PM EDT FRI JUN 29 2012

.SYNOPSIS...
A SERIES OF DISTURBANCES WILL CROSS THE REGION  THROUGH THE
WEEKEND KEEPING UNSETTLED CONDITIONS ACROSS THE AREA.
&&

.NEAR TERM /THROUGH SATURDAY/...
UPDATE 815 PM...HAVE HAD NUMEROUS REPORTS OF LARGE HAIL AND
DAMAGING WINDS ACROSS OUR CWA AS OF EARLY THIS EVENING. THE FIRST
ROUND OF CONVECTION HAS PRETTY MUCH DIMINISHED BUT WE ARE WATCHING
SOME MORE ACTIVITY FIRE UP ACROSS NORTHWEST MAINE ATTM SO WE WILL
HAVE TO CONTINUE TO MONITOR THIS. ADJUSTED FORECAST TO MAKE
FORECAST CURRENT.

PREVIOUS DISCUSSION
CONVECTION IS STARTING TO FIRE UP ACROSS EXTREME NORTHWEST MAINE
AS OF LATE THIS AFTERNOON IN ADVANCE OF AN APPROACHING SHORT WAVE
ACROSS SOUTHWEST QUEBEC. STILL EXPECTING CONVECTION TO CONTINUE TO
DEVELOP ACROSS NORTHWEST MAINE AND EVENTUALLY PROGRESS EASTWARD
INTO THE REMAINDER OF NORTHERN MAINE AS THE SHORT WAVE CONTINUES
TO MOVE EAST. WILL CONTINUE TO MENTION GUSTY WINDS AND SMALL HAIL
WITH ANY THUNDERSTORMS. STILL APPEARS THE GREATEST THREAT WILL BE
ACROSS FAR NORTHERN MAINE WITH LESSER CHANCE THE FURTHER SOUTH
WHERE THINGS APPEAR A LITTLE MORE STABLE. ANY CONVECTION SHOULD
DIMINISH LATER THIS EVENING WITH PARTLY TO MOSTLY CLOUDY SKIES
EXPECTED. LOW TONIGHT WILL BE IN THE UPPER 50S TO LOWER 60 ACROSS
THE REGION.

EXPECT PARTLY TO MOSTLY SUNNY SKIES TO START OUT THE DAY ON
SATURDAY. HOWEVER...ANOTHER ROUND OF SHOWERS AND SCT THUNDERSTORMS
ARE EXPECTED TO DEVELOP ONCE AGAIN DURING SATURDAY AFTERNOON AS
THE NEXT UPPER LEVEL DISTURBANCE APPROACHES THE REGION. ANY
CONVECTION SHOULD MAINLY BE NORTH OF A CLAYTON LAKE TO HOULTON
LINE. HIGHS ON SATURDAY WILL RANGE FROM THE UPPER 70S TO LOWER 80S
NORTH AND LOW TO MID 80S DOWNEAST...BUT COOLER ALONG THE COAST.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY/...
CONVECTION IN NORTHERN ZONES...NORTH OF HOULTON...IS EXPECTED
GRADUALLY WIND DOWN BEFORE MIDNIGHT AS THE COLD FRONT SLOWLY
CROSSES THE STATE. LOWS WILL BE IN THE UPPER 50S TO LOW 60S. FOG
IS AN OUTSIDE POSSIBILITY FOR THESE ZONES DEPENDING ON HOW MUCH
RAIN FALLS AS WINDS WILL BE LIGHT AND SKIES WILL CLEAR. THE OTHER
VARIABLE WILL BE WHETHER NOCTURNAL THUNDERSTORMS FORM TOWARDS THE
COAST AS THE FRONT WILL ALIGN ITSELF ALONG THE DOWN EAST COAST BY
DAYBREAK SUNDAY. THE COLD FRONT IS EXPECTED TO HAVE MOVED JUST
SOUTH OF THE STATE FOR SUNDAY. THIS MEANS A GENERALLY DRY DAY WITH
NORTHWEST FLOW. THE DRY NW FLOW CONTINUES FOR SUNDAY NIGHT WITH
LOWS DROPPING INTO THE MID TO UPPER 50S. AN UPPER TROUGH CROSSES
THE AREA MONDAY AND WILL PRODUCE ANOTHER ROUND OF SHOWERS AND
THUNDERSTORMS. HIGHS WILL REACH THE MID TO UPPER 70S. THE SHOWERS
AND THUNDERSTORMS CONTINUE INTO THE EVENING.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
THE UPPER TROUGH IS EXPECTED TO REMAIN IN THE AREA FOR TUESDAY.
THIS MEANS THE THREAT OF INSTABILITY LINGERS FOR THE AFTERNOON
INTO THE EARLY EVENING. WHILE SKIES SHOULD CLEAR FOR TUESDAY NIGHT
AND ALLOW LOWS IN THE LOW TO MID 50S...ANOTHER SHORTWAVE RACES
TOWARDS THE FORECAST AREA WEDNESDAY. THIS SYSTEM WILL PROVIDE A
CLOUDY DAY WITH SHOWERS AND POSSIBLY AN AFTERNOON THUNDERSTORM.
THIS SYSTEM WILL GRADUALLY DEPART THURSDAY EVENING AND HIGH
PRESSURE IS EXPECTED TO BUILD FRIDAY. HIGHS DURING THE PERIOD ARE
EXPECTED TO BE IN THE MID 70S TO NEAR 80F AND LOWS WILL BE IN THE
UPPER 50S TO NEAR 60F.

&&

.AVIATION /00Z SATURDAY THROUGH WEDNESDAY/...
NEAR TERM: SCT TSTMS MAY AFFECT THE NORTHERN TERMINALS...KFVE...KCAR
KPQI...KHUL THROUGH EARLY THIS EVENING. CONDITIONS SHOULD
GENERALLY BE VFR BUT COULD BRIEFLY DECLINE TO MVFR/IFR IN ANY
HEAVIER CONVECTION. CONDITIONS SHOULD REMAIN VFR MOST OF SATURDAY
BUT ONCE AGAIN SCT CONVECTION MAY AFFECT THE NORTHERN TERMINALS
WITH BRIEF MVFR/IFR CONDITIONS POSSIBLE.

SHORT TERM: GENERALLY VFR OUTSIDE OF SHOWERS AND THUNDERSTORMS.

&&

.MARINE...
NEAR TERM: WINDS WILL REMAIN BELOW SCA LEVELS THROUGH SATURDAY.
SEAS WILL REMAIN BELOW SCA LEVELS THROUGH TONIGHT AND MOST OF
SATURDAY...BUT COULD APPROACH SCA LEVELS LATE SATURDAY AFTERNOON.

SHORT TERM: AN SCA FOR HAZARDOUS SEAS IS POSSIBLE SATURDAY NIGHT.
IT IS TOO CLOSE TO CALL RIGHT NOW AND WILL HOLD OFF FOR NOW. SEAS
COULD REACH 6 FT IN A SOUTH SWELL.

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
MARINE...NONE.

&&

NEAR TERM...DUDA
SHORT TERM...MCW
LONG TERM...MCW
AVIATION...DUDA
MARINE...DUDA/MCW
Hazardous weather outlook, Jun 29, 4:18 PM EDT, 4 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
418 PM EDT FRI JUN 29 2012

MEZ001>006-010-011-015>017-029>032-302030-
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET-
NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-
CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT-
INTERIOR HANCOCK-CENTRAL WASHINGTON-COASTAL HANCOCK-
COASTAL WASHINGTON-SOUTHERN PISCATAQUIS-NORTHERN WASHINGTON-
418 PM EDT FRI JUN 29 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH
CENTRAL MAINE...NORTHERN MAINE...SOUTHEAST MAINE AND WEST CENTRAL
MAINE.

.DAY ONE...TONIGHT.

AN UPPER LEVEL DISTURBANCE AND COLD FRONT CROSSING THE AREA WILL
PRODUCE THUNDERSTORMS ACROSS THE REGION THE REMAINDER OF THIS
AFTERNOON AND EARLY THIS EVENING. THUNDERSTORMS MAY CONTAIN GUSTY
WINDS AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ050>052-302030-
COASTAL WATERS FROM EASTPORT ME TO SCHOODIC POINT ME OUT 25 NM-
COASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME OUT 25 NM-
INTRACOASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME-
418 PM EDT FRI JUN 29 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Jun 29, 6:08 PM EDT, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CARIBOU ME
608 PM EDT FRI JUN 29 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0606 PM     HAIL             5 NE NEW SWEDEN         46.99N 68.03W
06/29/2012  E1.75 INCH       AROOSTOOK          ME   UNKNOWN

            GOLF BALL SIZED HAIL IN CONNOR

0606 PM     HAIL             LIMESTONE               46.91N 67.83W
06/29/2012  M1.25 INCH       AROOSTOOK          ME   NWS EMPLOYEE

&&

TFOISY
Local storm report, Jun 29, 6:27 PM EDT, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CARIBOU ME
627 PM EDT FRI JUN 29 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     HAIL             3 S WOODLAND            46.85N 68.14W
06/29/2012  M0.25 INCH       AROOSTOOK          ME   TRAINED SPOTTER

            1 1/2 HAIL

&&

PETER
Local storm report, Jun 29, 6:30 PM EDT, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CARIBOU ME
630 PM EDT FRI JUN 29 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0627 PM     FLOOD            CARIBOU                 46.86N 68.01W
06/29/2012                   AROOSTOOK          ME   NWS EMPLOYEE

            MINOR STREET FLOODING DOWNTOWN AREA

&&

PETER
Local storm report, Jun 29, 6:38 PM EDT, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CARIBOU ME
638 PM EDT FRI JUN 29 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0636 PM     HAIL             WASHBURN                46.79N 68.16W
06/29/2012  M1.75 INCH       AROOSTOOK          ME   UNKNOWN

&&

TFOISY
Local storm report, Jun 29, 7:24 PM EDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CARIBOU ME
724 PM EDT FRI JUN 29 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 PM     TSTM WND DMG     7 N MEDWAY              45.71N 68.53W
06/29/2012                   PENOBSCOT          ME   LAW ENFORCEMENT

            REPORT OF TREES DOWN ON POWERLINES

&&

TFOISY
Local storm report, Jun 29, 7:35 PM EDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE CARIBOU ME
735 PM EDT FRI JUN 29 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     HAIL             1 WSW MADAWASKA         47.35N 68.33W
06/29/2012  M0.25 INCH       AROOSTOOK          ME   TRAINED SPOTTER

0545 PM     HAIL             4 E STOCKHOLM           47.04N 68.06W
06/29/2012  E0.88 INCH       AROOSTOOK          ME   UNKNOWN

0552 PM     HAIL             PERHAM                  46.84N 68.20W
06/29/2012  M0.88 INCH       AROOSTOOK          ME   UNKNOWN

            HAIL TOTALLY COVERING GROUND

0605 PM     HAIL             LIMESTONE               46.91N 67.83W
06/29/2012  M1.50 INCH       AROOSTOOK          ME   UNKNOWN

0606 PM     HAIL             5 NE NEW SWEDEN         46.99N 68.03W
06/29/2012  E1.75 INCH       AROOSTOOK          ME   UNKNOWN

            GOLF BALL SIZED HAIL IN CONNOR

0606 PM     HAIL             LIMESTONE               46.91N 67.83W
06/29/2012  M1.25 INCH       AROOSTOOK          ME   NWS EMPLOYEE

0615 PM     HAIL             3 S WOODLAND            46.85N 68.14W
06/29/2012  M0.25 INCH       AROOSTOOK          ME   TRAINED SPOTTER

            1 1/2 HAIL

0627 PM     FLOOD            CARIBOU                 46.86N 68.01W
06/29/2012                   AROOSTOOK          ME   NWS EMPLOYEE

            MINOR STREET FLOODING DOWNTOWN AREA

0636 PM     HAIL             WASHBURN                46.79N 68.16W
06/29/2012  M1.75 INCH       AROOSTOOK          ME   UNKNOWN

0720 PM     TSTM WND DMG     7 N MEDWAY              45.71N 68.53W
06/29/2012                   PENOBSCOT          ME   LAW ENFORCEMENT

            REPORT OF TREES DOWN ON POWERLINES

0722 PM     HAIL             FORT FAIRFIELD          46.77N 67.83W
06/29/2012  M1.00 INCH       AROOSTOOK          ME   NWS EMPLOYEE

            QUARTER SIZE HAIL AND TREES DOWN.

&&

JAH

The office that day

Everything else NWS Caribou, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 9:19 PM EDTSevere Thunderstorm WarningCARHancock, Washington26 min
Jun 29, 9:43 PM EDTSevere Thunderstorm WarningCARHancock, Washington47 min
Jun 30, 3:52 PM EDTSevere Thunderstorm WarningCARAroostook38 min
Jun 30, 4:40 PM EDTSevere Thunderstorm WarningCARAroostook, Piscataquis, Somerset65 min

Nearby

Severe Thunderstorm Warnings in Maine, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.